Kansas, 2009

Hail and Damaging Winds in Kansas, August 12, 2009

August 12, 2009 · NWS GLD · 7 events in 1 county or zone

Thunderstorms moved across Greeley county during the evening, resulting in numerous reports of quarter sized hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved across Greeley county during the evening, resulting in numerous reports of quarter sized hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 12, 4:28 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 12, 4:28 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT WED AUG 12 2009

.DISCUSSION...
225 PM MDT WED AUG 12 2009

THE 19Z SURFACE ANALYSIS PLACES A TROUGH ALIGNED WITH THE EASTERN
COLORADO BORDER. A SHORTWAVE CAN BE SEEN ON WATER VAPOR MOVING
EAST INTO THE CENTRAL PLAINS. COMPOSITE RADAR/VISIBLE SATELLITE
SHOWING SOME THUNDERSTORMS MOVING INTO WESTERN PARTS OF EASTERN
COLORADO COUNTIES.

A RIDGE WILL BE OVER THE ROCKIES TONIGHT THROUGH THU. THE RIDGE
SHIFTS EAST ON FRI PUTTING THE CENTRAL PLAINS IN SOUTHWEST FLOW.
SOUTHWEST FLOW WILL LAST THROUGH SAT. A WEAK AREA OF LOW PRESSURE
WILL PERSIST OVER EASTERN COLORADO THROUGH SAT.

NUMEROUS SHORTWAVES ARE IN THE FLOW THROUGH SAT. THE NAM CENTERS THE
RIDGE OVER WESTERN KANSAS ON THU. DIFFICULT TO FIND EVEN A WEAK
SHORTWAVE IN THE FLOW ON THU. SUBSIDENCE AND WARM H7 TEMPERATURES
ARE INDICATED DURING THE AFTERNOON AND EVENING SO PLAN TO GO WITH NIL
POPS FOR THOSE PERIODS. OTHERWISE SLIGHT CHANCE POPS WILL CONTINUE
FOR REMAINING PERIODS EXCEPT FRIDAY. THE NAM IS ADVERTISING A
STRONGER SHORTWAVE ON FRIDAY/FRI EVENING SO WILL KEEP CURRENT CHANCE
POPS. FOR TONIGHT...CURRENT CONVECTION ALONG A TROUGH IN EASTERN
COLORADO SHOULD DRIFT EAST INTO NORTHWEST KANSAS DURING THE EVENING.
BUFKIT SOUNDINGS INDICATE HIGH BASED STORMS WITH POTENTIAL FOR SOME
ISOLD DAMAGING WIND GUSTS.

850 TEMPERATURES ARE AROUND 30 IN THE WEST THROUGH SAT. THERE WILL
BE POTENTIAL FOR MAX TEMPERATURES TO RISE INTO THE 90S. MIN
TEMPERATURES SHOULD BE IN THE MID/UPPER 60S WITH A FEW UPPER 50S
NORTHWEST.

IN THE EXTENDED...UPPER FLOW WILL BE SOUTHWEST AHEAD OF A TROUGH
OVER THE NORTHERN PLAINS. THE TROUGH MOVES THROUGH NORTHWEST KANSAS
LATE TUESDAY NIGHT FOLLOWED BY NORTHWEST FLOW ON WED. SURFACE HIGH
PRESSURE WILL BE OVER THE CENTRAL PLAINS THROUGH WED. SEVERAL
SHORTWAVES WILL EJECT OUT OF THE UPPER TROUGH AND PASS THROUGH
NORTHWEST KANSAS EACH AFTERNOON/EVENING. AFTERNOON/EVENING PERIODS
HAVE SLIGHT CHANCE/CHANCE POPS.  MAX TEMPERATURES SHOULD RANGE FROM THE
MID/UPPER 80S. MIN TEMPERATURES SHOULD VARY FROM THE UPPER 50S IN
THE WEST TO THE MID 60S IN THE EAST.

FS
&&

.AVIATION...
528 PM MDT WED AUG 12 2009
FOR THE 00Z TAFS... VFR CONDITIONS WILL CONTINUE WITH OUTFLOW FROM
STORMS IN EASTERN COLORADO REACHING KGLD AROUND 00Z...WILL BRING
GUSTY WESTERLY WINDS FOR A BRIEF PERIOD.  CONVECTION CURRENTLY IN
FAR SOUTHWESTERN NEBRASKA IS MOVING EAST & MAY PASS JUST NORTH OF
KMCK...WITHIN THE NEXT THREE HOURS.  DIDNT MENTION IN TAF B/C NOT
SURE HOW MUCH LONGER STORMS WILL LAST AFTER SUNSET.  BREEZY
SOUTHERLY WINDS WITH LITTLE CLOUD COVER EXPECTED ON THURSDAY.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 12, 9:20 AM MST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT WED AUG 12 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1020 AM MDT WED AUG 12 2009 /1120 AM CDT WED AUG 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
ACROSS THE TRI-STATE REGION AND MOVE EAST AROUND 20 MPH. SOME OF THE
STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE
POSSIBLE EACH AFTERNOON AND EVENING. THE THUNDERSTORMS ON THURSDAY
WILL LIKELY BE CONFINED TO AREAS ALONG AND WEST OF THE KANSAS
COLORADO BORDER. THE STORMS ON FRIDAY AND SATURDAY WILL BE MORE
WIDESPREAD ACROSS THE TRI-STATE REGION. LARGE HAIL AND DAMAGING
WINDS MAY OCCUR WITH THE STRONGEST THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Aug 12, 1:37 PM MST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT WED AUG 12 2009

COZ091-122100-
KIT CARSON COUNTY-
237 PM MDT WED AUG 12 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR SEIBERT...AND MOVING
SOUTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE
Special weather statement, Aug 12, 2:39 PM MST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM MDT WED AUG 12 2009

COZ092-122215-
CHEYENNE COUNTY-
339 PM MDT WED AUG 12 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF AROYA...AND MOVING EAST AT 5
MPH. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE
Special weather statement, Aug 12, 3:58 PM MST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT WED AUG 12 2009

COZ091-092-122330-
CHEYENNE COUNTY-KIT CARSON COUNTY-
458 PM MDT WED AUG 12 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF ARAPAHOE...AND MOVING NORTHWEST
AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THEDE
Special weather statement, Aug 12, 4:19 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT WED AUG 12 2009

KSZ027-122345-
WALLACE-
519 PM MDT WED AUG 12 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES SOUTHEAST OF WESKAN.
THESE STORMS WAS NEARLY STATIONARY.

PENNY SIZE HAIL AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE
Special weather statement, Aug 12, 5:46 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT WED AUG 12 2009

KSZ027-041-130115-
GREELEY-WALLACE-
646 PM MDT WED AUG 12 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS AND
GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHARON SPRINGS TO 10
MILES SOUTH OF SHARON SPRINGS TO 13 MILES NORTH OF HORACE...AND
MOVING SOUTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH AND RAINFALL RATES OF
ONE TO TWO INCHES PER HOUR CAN BE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE

The radar

The Goodland radar (KGLD), 93 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greeley

When
August 12, 6:25 PM MST
Where
Greeley County, 4.95 mi NNW of Horace
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.540, -101.830

Peak wind gusts estimated at 60 mph.

Hail, Greeley

When
August 12, 6:25 PM MST
Where
Greeley County, 5 mi NNW of Horace
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.547, -101.815

Hail, Greeley

When
August 12, 6:30 PM MST
Where
Greeley County, 2.63 mi NW of Horace
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.510, -101.810

Strongest wind gusts were estimated at 40-45 mph.

Hail, Greeley

When
August 12, 6:37 PM MST
Where
Greeley County, 0.88 mi SW of Horace
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.470, -101.790

Dime to quarter sized hail was also reported along highway 96 just south of Horace.

Hail, Greeley

When
August 12, 6:40 PM MST
Where
Greeley County, 0.88 mi NW of Horace
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.490, -101.790

Hail, Greeley

When
August 12, 6:45 PM MST
Where
Greeley County, 3.04 mi WSW of Tribune Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.430, -101.800

Thunderstorm Wind, Greeley

When
August 12, 6:45 PM MST
Where
Greeley County, 4 mi SW of Tribune
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.429, -101.802

Several one to two inch diameter branches were down in the yard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182609, 182614, 182610, 182611, 182612, 182613, 182616.